Alert archive / Nebraska / Special Weather Statements in 2020
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at Jul 8, 2020, 7:21 PM MDT for Box Butte County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2020, 7:21 PM MDT (01:21 UTC)
- Expired
- Jul 8, 2020, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
County Box Butte County, NE
The radar
The Rapid City radar (KUDX), 189 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
253
WWUS85 KCYS 090121
SPSCYS
Special Weather Statement
National Weather Service Cheyenne WY
721 PM MDT Wed Jul 8 2020
NEZ002-003-090200-
Box Butte NE-Dawes NE-
721 PM MDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 800 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 22 miles southwest of Hay Springs, moving east at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wild Horse Butte, Box Butte Campground and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4239 10313 4256 10309 4255 10277 4245 10277
4244 10275 4219 10274
TIME...MOT...LOC 0121Z 279DEG 14KT 4247 10302
$$
HammerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:27 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 8, 5:27 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Wed Jul 8 2020
.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jul 8 2020
Forecast concerns deal primarily with fire weather conditions the
next several days.
Currently...Slow moving frontal boundary now lays along the
Colorado/Wyoming stateline this afternoon at 18Z. Temperatures
have cooled about 10 degrees over yesterday...but that's about the
only good news with this front. Very dry air behind the front with
1PM humidity in the upper single digits and low teens across much
of southeast Wyoming. Gusty winds mixing down from 500mbs with 25
to 35 mph common. Laramie reporting a gust to 49 mph at 1PM.
Current Red Flag Warnings looking good and no changes planned. The
one zone of concern is FWZ 310 (east of Laramie range). Cheyenne
had a gust to 28 mph...but has since calmed down. Will continue to
monitor.
Not seeing too much on radar currently. But latest HRRR and Hires
guidance continues to show convection developing for a brief
window late this afternoon through 01Z. Latest RAP guidance shows
a pocket of instability over the northern Nebraska panhandle from
22Z to 01Z with strong storms developing in 2000 to 2200 J/KG of
SBCAPE. So far...not too concerned with severe storms. After
that...winds ease early this evening as cooling begins. Timing of
RFW cancellation looks good.
Less wind Thursday will ease fire weather concerns some. GFS
soundings only showing roughly 20kts mixing down Thursday...so we
should stay below critical levels.
.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 8 2020
Fire weather concerns return Friday as a low pressure system
tracks across Montana and flattens the upper ridge. This creates a
tightening gradients across southeast Wyoming with 700mb winds
increasing to 25 to 35kts. With afternoon humidity forecast in the
single digits again Friday...critical fire weather conditions
looking likely. Will likely need a watch from the night crew
tonight for Friday.
Dry and breezy through the weekend with additional fire weather
concerns. Next chance for showers/storms appears to be maybe
Tuesday next week as another clipper system moves through the
area. Not looking too good though as QPF very light on both the
GFS and ECMWF.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 524 PM MDT Wed Jul 8 2020
Wyoming TAFS...VFR. Wind gusts to 35 knots until 03Z, then to
24 knots after 15Z Thursday.
Nebraska TAFS...VFR, with occasional MVFR in thunderstorms with
wind gusts to 50 knots at Alliance and Sidney until 01Z. Wind
gusts to 23 knots at all terminals until 02Z, then to 20 knots
after 15Z Thursday.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Wed Jul 8 2020
Hot and dry weather pattern continues as upper high pressure over
the Rockies continues through the week. For this afternoon...winds
are mixing down from higher elevations of the
atmosphere...creating wind gusts of 25 to 35 mph across our higher
terrain areas. Afternoon humidity in the single digits and low
teens. As a result...Red Flag Warnings are in effect for those
FWZs where fuels are reported critical. See a reprieve in winds
Thursday with gusts 20 to 25 mph...before stronger winds return
Friday. Likely critical fire weather conditions Friday. No chances
for showers or wetting rains til maybe Tuesday next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-302-305-
307-309.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Jul 8, 5:10 AM MDT, 14 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 510 AM MDT Wed Jul 8 2020 WYZ101-103>107-109>118-091115- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 510 AM MDT Wed Jul 8 2020 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight chance of a few thunderstorms today, mainly along and just east of the Laramie Range including the Interstate 25 corridor. Brief gusty winds up to 55 mph are possible with these thunderstorms as they move east. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-091115- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- Goshen County-East Laramie County- 510 AM MDT Wed Jul 8 2020 This hazardous weather outlook is for western Nebraska and far extreme eastern Wyoming near the Nebraska border. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon across far eastern Wyoming and western Nebraska. One or two of these thunderstorms may become severe with strong gusty winds up to 70 mph and large hail possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a slight chance of thunderstorms Thursday afternoon and evening. Thunderstorms may contain small hail and gusty winds. .Spotter information statement... Spotter activation is unlikely this afternoon.
In the hours before
Local storm report, Jul 8, 5:27 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST SIDNEY AIRPORT 41.10N 102.99W
07/08/2020 M94 MPH CHEYENNE NE ASOS
&&
HAMMERLocal storm report, Jul 8, 5:42 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 8 W LODGEPOLE 41.16N 102.79W
07/08/2020 M57 MPH CHEYENNE NE MESONET
MESONET STATION UP252 8.1 W LODGEPOLE (UPR).
&&Local storm report, Jul 8, 5:43 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST 2 SSW SIDNEY 41.10N 102.98W
07/08/2020 M94 MPH CHEYENNE NE ASOS
ASOS STATION KSNY SIDNEY AIRPORT.
&&Local storm report, Jul 8, 5:51 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 12 SE SIDNEY 41.01N 102.81W
07/08/2020 E60 MPH CHEYENNE NE TRAINED SPOTTER
&&
RUBINLocal storm report, Jul 8, 6:07 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 8 SE SIDNEY 41.05N 102.87W
07/08/2020 M64 MPH CHEYENNE NE AWOS
AWOS STATION K1IW INDIA MADIS.
&&Special weather statement, Jul 8, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
721 PM MDT Wed Jul 8 2020
NEZ002-003-090200-
Box Butte NE-Dawes NE-
721 PM MDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 800 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 22 miles southwest of Hay Springs, moving east at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wild Horse Butte, Box Butte Campground and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4239 10313 4256 10309 4255 10277 4245 10277
4244 10275 4219 10274
TIME...MOT...LOC 0121Z 279DEG 14KT 4247 10302
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:53 AM MDT | Fire Weather Watch | CYS | 11 hr | |
| Jul 9, 12:37 PM MDT | Red Flag Warning | CYS | 32 hr | |
| Jul 9, 4:46 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Jul 9, 4:54 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 51 min |
| Jul 9, 5:06 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Jul 9, 5:37 PM MDT | Special Weather Statement | CYS | Goshen | 38 min |
| Jul 9, 5:18 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 24 min |
Nearby
Special Weather Statements in Nebraska, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.